Anticoagulation UK
2,415 members891 posts

My experience and a couple of questions

Hello everyone, my name is Milla; I am an Italian woman of 45 years of age. First of all I would like to thank you for all the advice, impressions and thoughts that the members of HealthUnlocked write every day. This site has been a tremendous help to me since I came back from hospital. Please bear with me while I write my experience, and I also have a couple of questions at the end.

What happened to me is this: one morning at the end of January my husband drove me to the local A&E as I felt an unimaginable pain on my left arm, just below the elbow, and my hand was cold and full of pins and needles. The doctors and nurses understood immediately what was wrong with me: it was a blood clot. I was rushed to a bigger hospital where I was kept for 5 days. Here I was operated right away on the arm to remove the clot using the Fogarty technique (the operation went well; the arm still feels a little sore sometimes, but I think it’s normal). Before this operation, I had a C.T. angiogram and a CAT scan and this is what was discovered:

a) a massive pulmonary embolism (over 50% of my lungs are affected)

b) a huge mass of fibroids in my womb (the tumor is 18 centimetres wide).

It was explained to me that these blood clots were caused by the fibroids pushing on the pelvic artery. From the womb the clots travelled through my body and mostly stopped in my lungs –except for one, which travelled to my elbow and raised the alarm, so to speak.

The doctors still could not figure out why the clot could travel from the lung to the arm, so they moved me to another hospital where I had a few different cardio tests and scans which highlighted a POF (patent ovale foramen).

I was in this third hospital for 18 days, doing tests, trying out various therapies and being looked at and being turned inside out like a sock by the gynaecologists and cardiologists there.

Once I was released, I was given the following therapy (one tablet each):

in the evening: Xarelto 20 mg and Ramipril 5mg;

in the morning: Bisoprolol 1.25 mg and Lansoprazole 30mg.

Before that day in January I had never been sick in my life; I work in a mountain hut at 2400 metres above sea level and not once has my blood pressure been high or have I had a headache (obviously, I have now had to leave this job; no high altitude for me for at least a year). I had never even been in hospital as a patient before! I did not realise I had PE, I was not sick or short of breath. I was coughing a bit but nothing much at all. I am not diabetic or pre-diabetic; my cholesterol levels are good, and my thyroid is working fine. My blood levels in general have always been pretty good.

Yet, I am now here at home doing this Xeralto therapy, and going for longish walks; I live in a mountain village, so it is quite hard to find surfaces that are flat, and the walks often leave me dead tired (going uphill is still a struggle). I am trying to lead a somewhat normal life, doing the house chores. I used to travel a lot to see bands play, but now I am always so tired that I cannot even think about being in a car for journeys longer than 20 minutes. I am due to have an hysterectomy and, perhaps, the operation to resolve the POF, even though no one is sure yet when these operations can happen –it will depend on the state of my pulmonary embolism.

Next Monday I have the meeting with the gynecologist.

If you have not fallen asleep after reading all the above, I have a couple of questions:

a) at night I often feel ‘shivers’ in my body, even though I sleep with 2 duvets and a pyjama. The shivers start from the back of my shoulders, go down towards my legs and end in my arms. It happens almost every night, it never happens during the day. I eat dinner at about 6:30pm, and by 9:00pm max I am snoozing in bed.

Has anyone experienced the same problem? Is it something to do with Xarelto?

b) perhaps this is a stupid question (I can already hear someone laughing at the back!), but can PE be completely resolved through anticoagulant medications? I mean, what scares me the most is not the operations, but the idea of taking medications for the rest of my life. I am 45 years young and this freaks me out. I really cannot phantom the idea of having to take medications for years and years, of being this tired all the time, of feeling my lungs like the insides of an Aero chocolate bar.

Thank you very much for taking the time to read my post, and to all who can give me any answer to my questions.

8 Replies
oldestnewest

Hi, and welcome. You have had a time of it, you poor thing. The drugs you are on should help clear up your clots, but they do take a while to work, alas. My doctor tells me it can be up to two years!

At least they have found out why you had the blood clots - and once they have dealt with the fibroids, I don't expect they will reoccur. You will probably be on medication long-term, but I'm finding that I don't notice I'm on Xarelto. Anyway, trust your doctors, and don't be afraid to write down a list of questions to ask when next you see them.

1 like
Reply

No questions are stupid if there's things you don't understand. Xarelto helps stop new clots from forming when you are on the 20mg once a day and at first it's 15mg twice a day for 3 weeks because you have a clot and 20mg to help prevent new ones and over time your body breaks them down.

I am on xarelto after a pe myself and have had no problems with them.

Take it a step at a time and you will be fine.

1 like
Reply

Sorry to hear about your situation Milla,especially at such a relatively young age.I'm 64 now,had a massive PE affecting my lungs almost six years ago.Up until then I was very active building things on our house in BG, gardening and all sorts of physical thing..then bang.Collapsed one morning and nearly got my one way ticket had it not been for the hospital over in BG.

I was in IC unit for eight days such was the severity of the clots I had.

Well nearly six years on,I'm back in uk as the temperatures,especially the heat no longer agreed with me and my condition.

I'm on Sintrom,and it looks as if I will be for the rest of my visit to mother earth..lol..

The one thing I too suffer from is constant tiredness.I do walk with my dog a couple of miles a day,and still do a little work,but it is a little too...I'm due at my PE Clinic tomorrow and I'll see what they have to say,because some days I really do get out of breath.

For a guy like myself who was used to a lot of physical activity,I'm now down to being able to do a fraction of that...Very frustrating.I think things that happen to us like this gets to us mentally as well as physically,so you have to cope with two sides of it.

Anyway good luck with your treatment,and don't forget it's in the head as well as the body that matters.

M

4 likes
Reply

Thank you very, very much for the replies. I really have to arm myself with patience, and just take one day at a time -it seems to me that for the moment it is the best I can do! That, and taking the medications.

Many thanks again!

1 like
Reply

Hi Millaz

Welcome,here you will find good support and advice.I had similar gynae problems and a hysterectomy at 42,been great ever since.

I was diagnosed with Atrial fibrillation in 2013 after the death of 2 parents,father and mother in law and sons girlfriend (stress obviously) previous fit and well.

Crucially I was not offered anticoagulants as i was considered by one doctor to be low risk of stroke...a known risk of AF.However in nov.2017,i had a ministroke,and new doctor was horrified as both parents died of stroke and grandparents..in his words,i was lucky not to have a full stroke!

It is a worry about bleed risk,but we have to weigh up the risk of other things as well.Having seen strokes,I fear them more than anything.

I take Apixaban (anti coagulant) flecanaide,for heart rythym,bisprolol for heart rate and losartan for high blood pressure.

Cold hands and feet are common, with several of these drugs, wonder if this is maybe what you are experiencing?

I too freaked out at the start of all this and still feel mad and sad that this has happened

It sounds as of your medical team are on the ball and are looking after you well.I wish you well!

3 likes
Reply

Are you still taking bisoprolol? I took it - along with an anticoagulant and anti hypertensives and 3 other meds for 9 months last year. It was the only change to a well established drug regime. A few weeks in I started to suffer extreme fatigue, disturbed sleep and much increased breathlessness as well as weight gain. I changed to carvedilol in November and feel much better - more energised and definitely better sleep - also able to walk further - daily step count has increased without any conscious effort.

Reply

Hello Annapatricia, thank you for replying.

Yes, I am still taking Bisoprolol. I am too always tired, but I I try and make an effort with exercise and walk quite a bit (around 8 to 10 kilometres per day). With all the walking and the good diet I follow, I have not put on weight, but most certainly I have not lost a single ounce. In normal circumstances, I think I would be a lot slimmer by now!

1 like
Reply

Well done for your amazing persistence - I should have tried exercising sooner to avoid the weight gain

Reply

You may also like...